I am a 20 year old male. A little over a year ago i started to develop a couple of dry itchy red patches on my central face beside my nose and between my eyebrows. I used hyderm on the spots whenever i needed to and it cleared up. Eventually it started to cover a larger portion of my face so i tended to use the steroids more often and on more areas of my face. I went to see a doctor and he told me it was seb derm and prescribed me Ketoderm/Hyderm 1% but it only worked on the central areas beside my nose and between my eyebrows (the original spots) but did not work on the new redness on my temple and right/left sides of my face. I have quit using topical steroids at the start of this new year because I have read up about steroid induced rosacea and thinning of the skin. Ever since I stopped i've been going through the most intense flare yet ( intense redness, flaky, burning) which i read would happen. My face went from pretty clear to almost permanitly completely red in under a year. My skin is also tight and has a certain shine to it. I would like to hear your opinion if this could be steriod induced, or really is a form of eczema/ seb derm or other skin condition. Thank you.
Welcome to the Dermatology Expert Forum! Thank you for your excellent question.
It seems that you have been using a topical, medium potency corticosteroid (1% hydrocortisone acetate), on your face, more or less continually, for about one year. In such a case, it is possible to develop rosacea-like or acne-like skin symptoms (iatrogenic skin disorders). First rule of therapy is to discontinue topical corticosteroid treatment, and not to be discouraged by the rebound effect (intensified symptoms and signs) after doing so.
You listed erythema (redness), desquamation (flaking) and pruritus (itching/burning) as your main symptoms. Those resonate with diagnosis established by your dermatologist – Seborrhoic dermatitis. However, several other disorders (differential diagnoses) with similar clinical manifestations have to be taken into consideration. Therefore, it is essential to be seen by a dermatologist again. Your lesions are progressing and that has to be addressed promptly.
Please, keep us posted on your recovery.
Wishing You Optimal Health,
Dr. Jasmina Jankicevic
Thank you very much for your answer. I'm going to see a derm Feb.22. I was told it was seborrheic dermatitis before by a doctor in a walk-in clinic. I mentioned the chance of rosacea while forgetting to tell him I was using a steroid that wasn't even prescribed for me. He didn't think it was and prescribed ketoderm for seb derm. I used it for a month and my skin only calmed down a little. After I stopped them completely it seems all the spots I use to put the steroids on are more pronounced, darker red. I`m just also wondering if this is a combination of thinning of skin/steroid induced rosacea from me abusing the cream, and if so will my condition ever get better if i continue to stay off the steroids? I've been applying pure jojoba oil and aquaphor quite often. I don't get really any flaking at all, but still the intense red burning. Thank you.
Hello again, just wanted keep you updated. I went to see my derm on the 22nd of Feb he did diagnose me with steroid induced rosacea. He also said there wasn't much to do about it but wait it out for a very long time, he also prescribed me protopic 0.03% but told me not to use it for another month or so because he said my skin didn't look healthy enough for it yet. I'm just scared that what I have done to my skin is perminant and will never go away. My question is will my skin ever heal completely over a long amount of time? It's been over 2 months since i've touched a steroid and I rarely get a bad flare anymore, you can also see a little difference in my face but not much. Will the redness and blood vessels ever subside and return to normal if I continue to give it lots of time? Thank you so much.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.